Alert archive / Minnesota / River Flood Warnings in 2010

River Flood Warning 7, NWS La Crosse, WI

March 11, 2010Mower County, Minnesota

NWS La Crosse, WI issued this river flood warning at Mar 11, 2010, 11:08 PM CST for Mower County, Minnesota. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Mar 11, 2010, 11:08 PM CST (05:08 UTC)
Expired
Mar 12, 2010, 4:01 AM CST
In force
5 hr
Issued by
NWS La Crosse, WI
Flood severity
Minor

County Mower County, MN

The radar

The La Crosse radar (KARX), 126 km from the middle of the area, began a volume at 05:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Dobbins Creek near Austin (DOBM5).

Action stage
9 ft
Minor stage
11.5 ft
Moderate stage
14 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05455970, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

361 
WGUS43 KARX 120508
FLWARX
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1108 PM CST THU MAR 11 2010

RUNOFF FROM MELTING SNOW...COMBINED WITH RECENT RAINFALL HAS CAUSED 
WATER LEVELS TO RISE ALONG DOBBINS CREEK IN AUSTIN. AS 
RUNOFF CONTINUES TO ENTER AND FLOW THROUGH DOBBINS CREEK... 
LEVELS ARE EXPECTED TO RISE FURTHER INTO THE DAY FRIDAY...
WHICH MAY RESULT IN MINOR FLOODING.

RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST 
PRECIPITATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS INTO FLOODED AREAS. REMEMBER...IT TAKES ONLY TWO 
FEET OF WATER TO FLOAT MOST AUTOMOBILES...INCLUDING SPORT UTILITY 
VEHICLES. TURN AROUND...DON/T DROWN.

ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT...
HTTP://WWW.WEATHER.GOV/LACROSSE .

&&

MNC099-121708-
/O.NEW.KARX.FL.W.0007.100312T0508Z-100313T0823Z/
/DOBM5.1.ER.100312T0425Z.100312T0800Z.100312T1423Z.NO/
1108 PM CST THU MAR 11 2010

THE NATIONAL WEATHER SERVICE IN LA CROSSE WI HAS ISSUED A 

* FLOOD WARNING FOR 
  THE DOBBINS CREEK AT AUSTIN.
* UNTIL LATE FRIDAY NIGHT.
* AT 10:30 PM THURSDAY THE STAGE WAS 11.5 FEET. 
* FLOOD STAGE IS 11.5 FEET.
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 12.1 FEET BY 
  FRIDAY MORNING. THE RIVER WILL FALL BELOW FLOOD STAGE FRIDAY 
  MORNING.
* IMPACT...AT 11.5 FEET...MINOR FLOODING OCCURS IN LOWLANDS AND
  IN AREAS ADJACENT TO THE RIVER.

$$
1 follow-up statement
381 
WGUS83 KARX 121001
FLSARX
 
FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
401 AM CST FRI MAR 12 2010

...THE FLOOD WARNING HAS BEEN CANCELED FOR THE DOBBINS CREEK AT 
AUSTIN...

FOR THE DOBBINS CREEK AT AUSTIN...THE STAGE AT 330 AM THIS MORNING 
WAS 11.16 FEET. FLOOD STAGE IS 11.5 FEET. THE RIVER CRESTED AT 11.6 FEET 
AT 1045 PM THURSDAY NIGHT...AND THEN WENT BELOW FLOOD STAGE AT 
100 AM THIS MORNING. THE CREEK IS EXPECTED TO CONTINUE A SLOW FALL 
THIS MORNING. 

ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT...
HTTP://WWW.WEATHER.GOV/LACROSSE .

&&

MNC099-121031-
/O.CAN.KARX.FL.W.0007.000000T0000Z-100313T0823Z/
/DOBM5.1.ER.100312T0425Z.100312T0630Z.100312T0645Z.NO/
401 AM CST FRI MAR 12 2010

THE FLOOD WARNING IS CANCELLED FOR
  THE DOBBINS CREEK AT AUSTIN.
* AT  3:30 AM FRIDAY THE STAGE WAS 11.16 FEET. 
* FLOOD STAGE IS 11.5 FEET.
* FELL BELOW FLOOD STAGE AT 1:00 AM FRIDAY.
* FORECAST...THE RIVER WILL CONTINUE TO SLOWLY FALL THIS MORNING.


$$

BOYNE

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Mar 11, 8:53 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Mar 11, 8:53 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
853 PM CST THU MAR 11 2010

.UPDATE...

FRONT/TROUGH THAT WAS LIFTING NORTH INTO/ACROSS THE FCST AREA HAS
STALLED THIS EVENING NEAR A KAUM-KPDC LINE. WINDS ACTUALLY BACKING
ACROSS NORTHEAST IA...WITH FRONT LOSING ITS PUSH AND LOOKING TO
RETREAT A BIT BACK TO THE SOUTH. DUE TO THIS...MUCH OF SOUTHEAST
MN/SOUTHWEST WI WILL REMAIN NORTH OF THIS WARM FRONTAL BOUNDARY
TONIGHT...WITH DENSE FOG ONCE AGAIN FORMING NORTH OF IT THIS
EVENING AS THE AIRMASS/BOUNDARY LAYER COOL OVER THE COLD/PARTLY
SNOW COVERED GROUND. WITH VSBYS ALREADY IN THE LESS THAN 1/4 MILE TO
ONE MILE RANGE NORTH OF A KAUM-KPDC LINE AND ALONG/SOUTH OF HWY 10
ACROSS WI...ESPECIALLY OVER RIDGE TOPS AND HIGHER TERRAIN
AREAS...HAVE ISSUED A DENSE FOG ADVISORY FOR ALL OF SOUTHEAST MN
AND SOUTHWEST INTO CENTRAL WI FOR THE REST OF THE NIGHT THRU MUCH
OF FRI MORNING.

&&

.PREV DISCUSSION... /ISSUED 253 PM CST THU MAR 11 2010/

SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT

MAIN FORECAST CONCERNS CONTINUE TO DEAL WITH RAIN CHANCES INTO THE
WEEKEND.

WATER VAPOR/IR IMAGERY THIS AFTERNOON SHOWING CLOSED UPPER
LOW/SURFACE LOW OVER CENTRAL IA. 88-D RADAR MOSAIC SHOWS AN
EXTENSIVE BAND OF RAIN WITH ISOLATED EMBEDDED THUNDER WRAPPING
AHEAD/AROUND THE DEEP 995MB SURFACE LOW ACROSS SOUTHERN WI INTO
CENTRAL MN. VIS SATELLITE IMAGERY ALSO SHOWS A CLEARING SLOT
EXTENDING FROM EASTERN IA THROUGH IL. THIS HAS ALLOWED FOR MORE
HEATING WITH TEMPERATURES PUSHING INTO THE MID 60S TO LOWER 60.
COLD FRONT ASSOCIATED WITH THE LOW WAS FIRING A LINE OF AGITATED
CU/CB IN THE CLEARING SLOT FROM JUST EAST OF KDBQ TO JUST NORTH OF
KSTL ALONG 0-1KM MAX MUCAPE AXIS.

LATEST SHORT TERM MODELS LOOK IN PRETTY GOOD AGREEMENT THROUGH THE
PERIOD.

FOR TONIGHT...COLD FRONT/OCCLUSION PUSHES NORTHWARD THROUGH THE
AREA...PUSHING THE MAIN RAIN BAND INTO NORTHERN WI BY MIDNIGHT. WITH
THE SURFACE LOW ROTATING FURTHER NORTHEAST INTO THE AREA...WE LOSE
THE PRESSURE GRADIENT/WIND. THIS...COMBINED WITH A VERY MOISTURE
LADEN BOUNDARY LAYER...EXPECTED TO PRODUCE FOG ONCE AGAIN WITH
PATCHY DRIZZLE. NOT AS CONFIDENT ABOUT HOW EXTENSIVE DENSE FOG WILL
GET THOUGH. WILL LEAVE TO THE EVENING SHIFT TO MONITOR FOR POSSIBLE
HEADLINES.

MAIN FORCING ASSOCIATED WITH THE CLOSED UPPER LOW WILL BE NORTHWEST
OF THE AREA FRIDAY. THIS LEAVES OUR AREA IN A LULL OF SORTS WITH
MAIN RAIN BAND OUT OF THE AREA. NAM DOES SHOW SOME INCREASING LAPSE
RATES WITH SOME BREAKS IN THE CLOUD COVER AND COLD CORE LOW ALOFT.
LOW LEVEL LAPSE RATES RAMP UP TO AROUND 8C/KM BY AFTERNOON. NAM ALSO
BUFKIT INDICATES STRATUS LIFTING INTO A MORE OF A CU/STRATOCU LAYER
WITH PERHAPS A ISOLATED -SHRA UNDER THE COLD CORE LOW. WENT WITH
MOSTLY CLOUDY SKIES WITH SMALL -SHRA CHANCES.

MODELS IN GOOD AGREEMENT IN TAKING THE CORE OF THE CLOSED LOW SOUTH
OF THE AREA FRIDAY NIGHT THROUGH SATURDAY WHILE A SECONDARY SURFACE
LOW DEVELOPS OVER WESTERN KY AND DUMBBELLS THROUGH SOUTHERN IL INTO
EASTERN MO. THIS BRINGS A ANOTHER SURGE OF RAIN NORTH AND WESTWARD
INTO THE AREA LATER FRIDAY NIGHT...LASTING THROUGH SATURDAY. MODELS
SHOW THE MAIN BAND STAYING SOUTH OF I-90. CORRESPONDINGLY...KEPT
LIKELY RAIN CHANCES ACROSS THAT AREA. SMALL RAIN CHANCES WILL LINGER
THROUGH SATURDAY NIGHT...MAINLY ACROSS THE SOUTHEAST PART OF THE
FORECAST AREA AS THE CLOSED LOW STARTS SHIFT SOUTHEAST INTO THE OHIO
RIVER VALLEY REGION.

REMOVED RAIN CHANCES OF SUNDAY WITH RIDGING BUILDING INTO THE AREA.

LONG TERM...MONDAY THROUGH THURSDAY

STILL PRETTY DECENT AGREEMENT BETWEEN THE 11.00Z ECMWF AND 11.06Z
GFS THROUGH THE PERIOD. APPEARS EARLY ON //MON INTO MONDAY NIGHT//
BOTH MODELS WANT TO DROP A WEAK MID-LEVEL SHORTWAVE TROUGH INTO THE
AREA IN NORTHWEST FLOW ALOFT. QPF SEEMS A BIT SKETCHY WITH LOW LEVEL
SATURATION IN QUESTION. OPTED TO GO DRY WITH THIS FEATURE FOR NOW
BUT INCREASED CLOUD COVER A BIT. WILL HAVE TO KEEP AN EYE ON THIS
FOR POSSIBLE INCLUSION OF SMALL PRECIPITATION CHANCES. OTHERWISE...
THE REST OF THE PERIOD //TUESDAY THROUGH THURSDAY// LOOKS DRY AND
RATHER MILD AS A RIDGE OF HIGH PRESSURE BUILDS INTO THE AREA FROM
THE PLAINS. WITH AMPLE SUNSHINE EXPECTED...HIGH TEMPERATURES LOOK
LIKE THEY WILL CLIMB WELL INTO THE 50S ACROSS MUCH OF THE AREA.

AVIATION...TONIGHT THROUGH FRIDAY

MAIN AVIATION CONCERNS ARE LIFR TO IFR CONDITIONS TO CONTINUE AT
BOTH TAF SITES TONIGHT INTO FRIDAY. FIRST MAIN RAIN BAND HAS MOVED
NORTH OF THE TAF SITES EARLY THIS AFTERNOON. WITH PRESSURE GRADIENT
WEAKENING ACROSS THE AREA AND THE COMBINATION OF ABUNDANT LOW LEVEL
MOISTURE WILL ALLOW FOR LIFR TO IFR CONDITIONS TO REDEVELOP OVER THE
AREA BY 00Z FRIDAY AND CONTINUE INTO FRIDAY MORNING. CONFIDENCE IS
LOW AS TO HOW LONG LIFR AND IFR CONDITIONS REMAIN AT BOTH TAF SITES
FRIDAY. THE LATEST MODELS CONTINUE TO INDICATE ABUNDANT LOW LEVEL
MOISTURE AND A WEAK PRESSURE GRADIENT OVER THE AREA THROUGH THE
DAY...AS A SURFACE LOW CONTINUES TO SPIN OVER WESTERN AND SOUTHERN
ILLINOIS. FOR NOW...HAVE KEPT PREVIOUS FORECAST TIMING OF LIFR AND
IFR CONDITIONS AT BOTH LSE AND RST TAF SITES AFTER 00Z FRIDAY.
THOUGH...THE LATEST CONDITIONS OVER SOUTHEAST MINNESOTA INDICATE
LIFR CONDITIONS HAVE DEVELOPED WITH VISIBILITIES REDUCED TO A
QUARTER OF A MILE. HAVE AMENDED RST TAF FOR THIS.

HYDROLOGY...

RAIN MELT AND RECENT RAINS HAVE INDEED CAUSED RIVER RISES AND SOME
MINOR OVERLAND FLOODING. BULK OF RAIN SHOULD BE PRETTY MUCH DONE BY
TONIGHT. ANOTHER SURGE OF RAIN WILL LIKELY AFFECT AREAS ALONG AND
SOUTH OF I-90...BUT APPEARS HEAVIEST RAIN WILL STAY SOUTH OF THE
AREA. FORECAST QPF AMOUNTS FROM TONIGHT THROUGH SATURDAY NIGHT
SHOULD AMOUNT TO AROUND A QUARTER INCH ACROSS THE SOUTH. WILL NEED
TO CONTINUE TO MONITOR RIVER LEVELS AND KEEP AN EYE ON OVERLAND
FLOODING POTENTIAL INTO THE WEEKEND. FOR LATEST DETAILED INFORMATION
CONCERNING RIVER LEVELS AND POTENTIAL FLOODING...SEE OUR HYDROLOGIC
STATEMENTS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...DENSE FOG ADVISORY UNTIL 11 AM CST FRIDAY FOR WIZ029-WIZ032-
     WIZ033-WIZ034-WIZ041-WIZ042-WIZ043-WIZ044-WIZ053-WIZ054-
     WIZ055-WIZ061.

MN...DENSE FOG ADVISORY UNTIL 11 AM CST FRIDAY FOR MNZ079-MNZ086-
     MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.

IA...NONE.
&&

SHORT/LONG TERM...DAS
AVIATION..........DTJ
HYDROLOGY.........DAS
UPDATE............RRS
Hazardous weather outlook, Mar 11, 10:56 AM CST, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1056 AM CST THU MAR 11 2010

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-121200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1056 AM CST THU MAR 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND FROM SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY...MAINLY ACROSS
NORTHEAST IOWA AND EXTREME SOUTHWEST WISCONSIN. FEW OF THESE
THUNDERSTORMS COULD BECOME STRONG WITH HEAVY DOWNPOURS AND SMALL
HAIL.

ADDITIONAL RAINFALL TODAY WILL HELP TO INCREASE RUNOFF IN
COMBINATION WITH THE MELTING SNOW. THIS WILL LIKELY RESULT IN RISES
ON AREA CREEKS AND RIVERS. PERSONS WITH INTERESTS IN LOCATIONS
SUBJECT TO SPRING FLOODING SHOULD STAY ALERT THIS WEEK AND BEGIN
TAKING PRECAUTIONARY ACTIONS AS NECESSARY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AREAS OF DENSE FOG WILL BE POSSIBLE FRIDAY MORNING.

FLOODING ON AREA RIVERS AND AREA CREEKS WILL CONTINUE TO BE POSSIBLE
INTO THE WEEKEND WITH ANY ADDITIONAL RAINFALL CAUSING ADDITIONAL
RISES.

.SPOTTER INFORMATION STATEMENT...

FLOODING AND RAINFALL REPORTS WOULD BE APPRECIATED OVER THE NEXT FEW
DAYS.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

HALBACH/DTJ

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 8:34 PM CSTDense Fog AdvisoryARXDodge, Fillmore, Houston, Mower, Olmsted, Wabasha and 1 more14 hr

Nearby

River Flood Warnings in Minnesota, 2010Every river flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.